Virginia, 2019Flood in Virginia, May 31, 2019
May 31, 2019 · NWS LWX · 1 event in 1 county or zone
An isolated flooding incident occurred from locally heavy rain in central Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated flooding incident occurred from locally heavy rain in central Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 2:10 PM EST, 4 hours 52 minutes earlier.
Area forecast discussion, May 31, 2:10 PM EST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Fri May 31 2019
.SYNOPSIS...
A weakening cold front will stall out over southern Virginia
as low pressure tracks across the boundary this evening. Another
cold front will drop toward the area Saturday, followed by a
stronger cold front on Sunday. Afterward, Canadian high pressure
is poised to settle over the region through the early portion
of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A digging shortwave trough near the southern Ohio Valley this
afternoon Indiana will track southeastward toward western
Virginia and northwest North Carolina into this evening. Showers
and thunderstorms have begun triggering across the Virginia
Highlands this afternoon and this trend is expected to continue
over central Virginia as convection develops and migrates
eastward. SBCAPE is ranging ~1500J/kg with decent 0-6km shear of
40-45 knots as a weakening frontal boundary sinks southward into
central and southern Virginia. With temperatures in the low to
middle 80s, dewpoints have backed off compared to prior days,
hovering in the upper 50s to low 60s, the environment is
favorable for storm development along and south of the I-64
corridor as we proceed through the afternoon hours. The radar
has been quite active across West Virginia the past few hours as
that shortwave digs over that region, and this activity will
continue tracking to the east southeast. Strong to severe
thunderstorms will be possible this afternoon and early evening,
with damaging wind gusts and large hail being the primary
threats. There is a potential for localized flooding given the
weak low level wind flow and increasing precipitable water
values through the afternoon hours.
Convection will diminish this evening as the front sinks
further south and the shortwave shifts toward the Virginia
Tidewater region. Lingering showers will be possible across
central Virginia to around midnight before tapering off. Lows
overnight will bottom out in the upper 50s to middle 60s.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Winds will shift northerly on Saturday as low pressure tracks
off the Carolina coast and high pressure briefly builds over the
region. This will promote dry conditions and temperatures in the
low to middle 80s. Rain chances increase over our mountain zones
Saturday night as a cold front nears from the southern Great
Lakes. Will maintain low end chance POPs as a result, with lows
Saturday night in the 60s. The cold front will cross the area on
Sunday bringing higher precipitation chances during the
afternoon hours as a result. Showers and thunderstorms will be
possible during this time, but with the strongest mid to upper
level dynamics residing to our north, not seeing a big threat
for severe thunderstorms at this time. With the increasing
clouds and rain chances, temperatures will run a touch cooler on
Sunday, but still making it in the upper 70s to low 80s.
Temperatures drop back into the 50s Sunday night on northwest
flow and drier conditions prevail.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
In the wake of the aforementioned cold front, high pressure will
build in from the north Monday and Tuesday, before moving offshore
Wednesday. This will result in dry weather with temperatures
slightly below average, with highs in the low to mid 70s.
Wednesday will be a good bit warmer thanks to the high pressure
pushing much warmer and more humid air into the region. This, paired
with a low pressure system passing to the north, will lead to a
chance for showers and thunderstorms Wednesday afternoon. The cold
front will struggle to leave the area on Thursday, thus leading to
continued chances for showers and storms. Highs will be in the low
to mid 80s during this time.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Predominate VFR conditions the next several days with light west
northwest flow turning northerly on Saturday. Showers and
thunderstorms will likely impact CHO this afternoon and evening
with episodes of sub VFR conditions. Some storms could deliver
strong gusty winds and hail. A cold front will cross the
terminals on Sunday, with increasing shower and thunderstorm
chances, bringing the potential for periods of sub VFR
conditions. Severe potential looks low Sunday afternoon as the
best dynamics will hold to our north.
Northern terminals will experience some gusty northwesterly winds
(up to 25 kts) on Monday afternoon in the wake of a passing cold
front. However, should stay VFR everywhere Monday and Tuesday.
&&
.MARINE...
Sub SCA expected through Saturday as high pressure builds over
the waters. The gradient increases on Sunday ahead of an
approaching cold front, and with its passage, winds likely reach
SCA criteria Sunday night.
With the cold front having pushed through the area by Monday, gusty
northwesterly winds are expected. This will likely lead to a need
for Small Craft Advisories, with gust expected in the 20-30kt range.
Tuesday could also see some SCA-criteria gusts, but that is more
uncertain at this time, as it looks to be a very marginal event.
&&
.TIDES/COASTAL FLOODING...
Light winds are proving insufficient to drive any excess water
from the Bay, so there will be near-minor flooding for the next
several cycles. Annapolis and DC SW Waterfront will be most
susceptible with the overnight high tide cycle.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...BKF
SHORT TERM...BKF
LONG TERM...CJL
AVIATION...BKF/CJL
MARINE...BKF/CJL
TIDES/COASTAL FLOODING...ADS/BKF
Hazardous weather outlook, May 31, 3:00 PM EST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
400 PM EDT Fri May 31 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
400 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
400 PM EDT Fri May 31 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
Scattered thunderstorms across portions of central Virginia will
be capable of producing isolated damaging wind gusts and large
hail late this afternoon and evening. Localized flooding is also
possible as well.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 31, 3:05 PM EST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
405 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 2 SW GOLD DALE 38.24N 77.83W
05/30/2019 ORANGE VA EMERGENCY MNGR
DOZENS OF TREES DOWN ON THE EDGE OF A RECENTLY LOGGED
FOREST NEAR PRICE ROAD AND LAKE COUNTRY LANE. ALL TREES
ORIENTED GENERALLY WEST TO EAST, INDICATING
STRAIGHT-LINE WINDS AS THE CULPRIT.
&&
EVENT NUMBER LWX1904647
RCMLocal storm report, May 31, 5:18 PM EST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 2 WSW GLENELG 39.25N 77.03W
05/30/2019 HOWARD MD NWS STORM SURVEY
EF1 TORNADO WITH ESTIMATED PEAK WINDS OF 100 MPH. PATH
LENGTH 4.5 MILES, MAX WIDTH 100 YARDS. TIME ON GROUND
FROM 320-327 PM EDT. STORM MOTION WAS ESE 40 MPH.
&&
CORRECTED EVENT TIME...LOCATION...REMARKS...SOURCE
EVENT NUMBER LWX1904610
LEELocal storm report, May 31, 5:59 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
659 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG 2 N NORTH GARDEN 37.97N 78.63W
05/31/2019 ALBEMARLE VA 911 CALL CENTER
MULTIPLE TREES DOWN BLOCKING SOUTHBOUND LANES IN THE
3000 BLOCK OF MONACAN TRAIL ROAD (ROUTE 29).
&&
EVENT NUMBER LWX1904648
KJPLocal storm report, May 31, 6:27 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 1 WNW LYDIA 38.34N 78.51W
05/31/2019 GREENE VA 911 CALL CENTER
TREES DOWN ACROSS ROADS THROUGHOUT THE COUNTY
&&
EVENT NUMBER LWX1904649
HTSLocal storm report, May 31, 6:38 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
738 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG RUCKERSVILLE 38.23N 78.37W
05/31/2019 GREENE VA BROADCAST MEDIA
TREE DOWN ACROSS RTE 29
&&
EVENT NUMBER LWX1904650
HTSLocal storm report, May 31, 6:54 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT FRI MAY 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 2 SW CHARLOTTESVILLE 38.02N 78.51W
05/31/2019 ALBEMARLE VA BROADCAST MEDIA
TREE DOWN ON A HOME NEAR THE INTERSECTION OF CHERRY AVE
AND CRESTMONT AVE.
&&
EVENT NUMBER LWX1904651
HTSFlood, Albemarle
- When
- May 31, 7:02 PM EST to 9:02 PM EST
- Where
- Albemarle County, 1.38 mi N of Woodridge to 1.73 mi NNE of Woodridge
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.920, -78.450
Flooding was reported in the 4100 Block of Rolling Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 31, 20192 injured · $579,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$504,000 · 4 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$106,000 · 1.75 in hail · 15 events
- Flash Flood in Missouri, May 31, 2019$200,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 31, 2019$123,000 · 1 in hail · 10 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$13,000 · 2.5 in hail · 50 events
- Hail and Damaging Winds in Virginia, May 31, 2019$18,000 · 1.75 in hail · 20 events
- Hail and Damaging Winds in North Carolina, May 31, 20192 in hail · 32 events
- Flash Flooding and Flood in Ohio, May 31, 2019$22,000 · 0.88 in hail · 9 events
- Tornado and Hail in Texas, May 31, 2019$16,000 · EF0 · 10 events
- Flash Flooding and Hail in West Virginia, May 31, 2019$12,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Carolina, May 31, 2019$5,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825012.